A young woman with migraines, depression, and anxiety complaining of headache, fever, and diarrhea…

By | January 21, 2015

A young woman with migraines, depression, and anxiety is seen in the emergency department (ED) complaining of headache, fever, and diarrhea. She is diaphoretic and mildly agitated, with tachycardia but normal blood pressure. Her neurology examination is remarkable only for hyperreflexia without spasticity. Her magnetic resonance imaging (MRI) scan of the brain is normal. What is her most likely diagnosis?

A. Subarachnoid hemorrhage

B. Serotonin syndrome

C. Neuroleptic malignant syndrome

D. Cocaine reaction

E. Reaction to monoamine oxidase inhibitors

The answer is B. A urine toxicology screen should be obtained to look for recreational drug use in this woman but her most likely diagnosis is serotonin syndrome. She is not hypertensive, as expected with a reaction to reaction to monoamine oxidase inhibitors or with neuroleptic malignant syndrome (NMS). However, elevated serum creatinine kinase (CK) level should be ordered to rule out NMS, which is also associated with marked muscle rigidity, as opposed to hyperreflexia. The negative MRI scan and her non-neurologic symptoms make subarachnoid hemorrhage unlikely. SSRIs in combination with other antidepressants such as the TCAs and MAOIs may risk serotonin syndrome, a rare but potentially life-threatening complication of enhanced CNS serotonergic activity. Serotonin syndrome is characterized by altered mental status (disorientation, confusion, agitation, restlessness), autonomic dysfunction (fever, shivering, diaphoresis, abdominal pain, diarrhea), and neurologic abnormalities (ataxia, hyperreflexia, myoclonus). A search of this woman’s purse revealed a package of triptans and bottles of a SSRI, fluoxetine (Prozac), and a TCA, doxepin (Sinequan). During her hospitalization, she was given IV fluids and antipyretics and, over the next days, her symptoms resolved and her mental status and reflexes normalized. Although patients generally improve with only supportive care, treatment with cyproheptadine, chlorpromazine, or propranolol may be used for patients with life-threatening symptoms. (Lane & Baldwin, J Clin Psychopharmacol 1997) (Isbister, Buckley, & Whyte, Med J Aust 2007)

A 34-year-old woman without any prior neurologic history developed a headache a day after vaginal delivery with epidural anesthesia. The headache persisted despite treatment with a nonsteroidal anti-inflammatory drug (NSAID), and a neurology consultation was requested. Before the neurologist could evaluate the patient, she was found unresponsive with clonic movements. A few minutes later, she was responsive but with mild left-sided weakness. What is a likely cause of her postpartum seizure and weakness?

A. Subdural hematoma

B. Cerebral venous thrombosis

C. Ischemic stroke

D. Subarachnoid hemorrhage (SAH)

E. Any o f the ab ove

The answer is E. Any of the above cerebrovascular diagnoses should be considered in this woman who developed a headache followed by a secondarily generalized seizure. A SDH, presenting with headache, focal seizure, and postictal paresis, may occur as a complication of epidural anesthesia. Risk of an ischemic stroke or an intracerebral hemorrhage increases in the postpartum period. An embolic infarct due to amniotic fluid or choriocarcinoma may present with a focal seizure and a fixed neurologic deficit and should be considered postpartum. Cerebral venous thrombosis may present in the hypercoagulable postpartum period as a headache followed by a seizure with venous infarction causing a focal neurological deficit. Eclampsia should also be considered in this woman with headache, seizure, and a focal neurologic deficit. (Zakowski, Sem Perinat 2002; Feske, Semin Neurol 2007)

Which of the following is a cause of headaches related to non-central nervous system (CNS) cancer?

A. Cerebral venous thrombosis

B. Leptomeningeal tumor infiltration

C. Intracerebral hemorrhage

D. Fungal meningitis

E. All of the above

The answer is E. Headache in a patient with cancer may have many causes. An acquired thrombophilia in patients with solid tumors can result in cerebral venous thrombosis that may present with a headache, followed by seizures or focal neurologic deficits from venous infarction and intracerebral hemorrhage. Cancer patients may bleed spontaneously into the brain or its coverings due to a systemic blood dyscrasia related to the cancer or its therapy. Cancer patients may hemorrhage into a metastatic or primary tumor in the brain, skull, dura, or leptomeninges. Spinal fluid analysis and an enhanced MRI of the brain and spine may diagnose leptomeningeal metastatic or infectious disease. Opportunistic infections, especially fungal infections, can complicate cancer or its treatment. (Rogers, Neurol Clin 2003)